News

Stimulant use may raise psychosis risk for children of those with mental illness


 

FROM PEDIATRICS

References

For children of a parent with a severe mental illness, taking a stimulant for attention-deficit/hyperactivity disorder might be associated with an increased risk of psychotic symptoms, such as delusions and hallucinations.

In a study of 141 children whose parents had bipolar disorder, major depressive disorder, or schizophrenia, 62.5% of the children and young adults who had taken stimulants experienced psychotic symptoms, compared with 27.4% of those who had never taken stimulants (Pediatrics. 2016;137[1]:e20152486).

©mik38/thinkstockphotos.com

Lynn E. MacKenzie and her coauthors used a comprehensive testing battery to uncover the association in a cohort of children and young adults enrolled in a study of developmental psychopathology in sons and daughters of parents with severe mental illness. The study built on previous work showing a genetic overlap for adults between stimulant-induced psychosis and risk for schizophrenia, and on other work indicating that for those at familial risk, stimulants can cause schizophrenia. “To our knowledge, psychotic adverse effects of stimulant medication have not been studied in youth at familial risk for mental illness,” wrote Ms. MacKenzie, a PhD candidate in clinical psychology at Dalhousie University, Halifax, N.S., and her coauthors.

The children and young adults in the study group were aged 6-21 (mean, 11.8 years). A total of 24 participants (17%) in the study group had taken stimulants, and 33 (23.4%) had a confirmed diagnosis of attention-deficit/hyperactivity disorder (ADHD). This group did not fully overlap with the group taking stimulants, since 17 of 33 participants with ADHD received stimulants while the remaining 16 did not. Overall, 15 of the 24 participants (62.5%) who had taken stimulants experienced psychotic and related symptoms, compared with 32 of 117 participants (27.4%) who had never taken stimulants.

All of the participants who experienced psychotic symptoms had parents with major depressive disorder or bipolar disorder. Hallucinations were the most frequent psychotic symptoms that children experienced while taking stimulants; methylphenidate was the most common stimulant taken.

The association between stimulant administration and psychotic symptoms persisted even after Ms. MacKenzie and her coauthors adjusted for potential confounding variables, with an odds ratio (OR) of 4.41 (95% confidence interval [CI], 1.8-10.69; P = .001) for psychotic symptoms in those taking stimulants. The study found temporal association between psychotic symptoms and stimulant administration, and also found that hallucinations ceased when children were off stimulants. Those findings provided further support for a causal relationship, the researchers noted.

Though the numbers in the study were small, “the association between current use of stimulant medication and current psychotic symptoms was strong and significant (OR, 7.25; 95% CI: 1.76-29.92; P = .006),” wrote Ms. MacKenzie and her coauthors.

“Our experience suggests that stimulants are a double-edged sword – we see a lot of benefits, but we have also found that the psychotic side effects may be much more common than previously thought – at least in kids who have mental illness in the family,” senior author Dr. Rudolf Uher said in an interview. Doctors “should know about history of depression or other mental illness in the family and should ask the children if they have had unusual experiences when taking stimulants. Children usually do not tell adults unless they ask them,” said Dr. Uher, associate professor of psychiatry and Canada Research Chair in early intervention at Dalhousie University.

The researchers actively sought out the experience of hallucinations or delusions in the study cohort, using several instruments and verifying findings with blinded consensus from child psychiatrists. How can the results of this study inform real-world decisions? For clinicians, Ms. MacKenzie said in an interview, it’s important to ask the right questions of patients and families when stimulants are prescribed. “Stimulant medications can be very beneficial for children, including children with family history of mental illness,” she said. “Our findings indicate that prescribing physicians should inquire about psychotic symptoms in children and adolescents taking stimulant medication.”

Because the prompt for a child to be assessed and treated for ADHD frequently comes from a child’s teachers, Dr. Uher said he thinks it is important for teachers and schools to understand that “prescription of stimulant medication is a complex decision, and that they do not [pressure] parents into having their children treated. Stimulants are effective medications for ADHD, but they may not be suitable for every child with attention problems,” he said.

“We do not want the message to be for or against stimulants,” Dr. Uher added. “It is important that doctors, families, and teachers know and understand the pros and cons, and make the best decisions for a particular child.”

Next Article: